General anesthesia consists of four stages
Stage I: beginning anesthesia. As the patient breathes in the anesthetic mixture, warmth, dizziness, and a feeling of detachment may be experienced. The patient may have a ringing, roaring, or buzzing in the ears and, although still conscious, may sense an inability to move the extremities easily. During this stage, noises are exaggerated; even low voices or minor sounds seem loud and unreal. For this reason, unnecessary noises and motions are avoided when anesthesia begins.
Stage II: excitement. The excitement stage, characterized variously by struggling, shouting, talking, singing, laughing, or crying, is often avoided if the anesthetic is administered smoothly and quickly. The pupils dilate, but they contract if exposed to light; the pulse rate is rapid, and respirations may be irregular. Because of the possibility of uncontrolled movements of the patient during this stage, the anesthesiologist or anesthetist must always be assisted by someone ready to help restrain the patient. A strap may be in place across the patient's thighs, and the hands may be secured to an armboard. The patient should not be touched except for purposes of restraint, but restraints should not be applied over the operative site. Manipulation increases circulation to the operative site and thereby increases the potential for bleeding.
Stage III: surgical anesthesia. Surgical anesthesia is reached by continued administration of the anesthetic vapor or gas. The patient is unconscious and lies quietly on the table. The pupils are small but contract when exposed to light. Respirations are regular, the pulse rate and volume are normal, and the skin is pink or slightly flushed. With proper administration of the anesthetic, this stage may be maintained for hours in one of several planes, ranging from light (1) to deep (4), depending on the depth of anesthesia needed.
Stage IV: medullary depression. This stage is reached when too much anesthesia has been administered. Respirations become shallow, the pulse is weak and thready, and the pupils become widely dilated and no longer contract when exposed to light. Cyanosis develops and, without prompt intervention, death rapidly follows. If this stage develops, the anesthetic is discontinued immediately and respiratory and circulatory support is initiated to prevent death. Stimulants, although rarely used, may be administered; narcotic antagonists can be used if the overdosage is due to opioids.